Alert archive / Nebraska / Dense Fog Advisories in 2021

Dense Fog Advisory 2, NWS North Platte, NE

January 28, 202120 counties in Nebraska

NWS North Platte, NE issued this dense fog advisory at Jan 28, 2021, 3:21 PM CST for 20 counties in Nebraska. It took effect at Jan 28, 2021, 9:00 PM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2021, 3:21 PM CST (21:21 UTC)
In effect from
Jan 28, 2021, 9:00 PM CST
Expired
Jan 29, 2021, 2:59 PM CST
In force
18 hr
Issued by
NWS North Platte, NE

Counties Blaine County, NE, Boyd County, NE, Brown County, NE, Chase County, NE, Custer County, NE, Frontier County, NE, Garfield County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 44 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

064 
WWUS73 KLBF 282121
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
321 PM CST Thu Jan 28 2021

NEZ006>010-024>029-036>038-057>059-069>071-291800-
/O.NEW.KLBF.FG.Y.0002.210129T0300Z-210129T1800Z/
Keya Paha-Boyd-Brown-Rock-Holt-Hooker-Thomas-Blaine-Loup-Garfield-
Wheeler-McPherson-Logan-Custer-Keith-Perkins-Lincoln-Chase-Hayes-
Frontier-
Including the cities of Springview, Spencer, Butte, Lynch, 
Ainsworth, Bassett, Rose, Oneill, Atkinson, Mullen, Thedford, 
Halsey, Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, 
Ericson, Tryon, Ringgold, Stapleton, Broken Bow, Ogallala, 
Paxton, Grant, North Platte, Champion, Enders, Imperial, Wauneta,
Hayes Center, Curtis, Eustis, and Maywood
321 PM CST Thu Jan 28 2021 /221 PM MST Thu Jan 28 2021/

...DENSE FOG ADVISORY IN EFFECT FROM 9 PM CST /8 PM MST/ THIS
EVENING TO NOON CST /11 AM MST/ FRIDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of central, north central, southwest and west 
  central Nebraska.

* WHEN...From 9 PM CST /8 PM MST/ this evening to noon CST /11 
  AM MST/ Friday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

Taylor
3 follow-up statements
394 
WWUS73 KLBF 290951
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
351 AM CST Fri Jan 29 2021

NEZ006>010-024>029-036>038-057>059-069>071-291800-
/O.CON.KLBF.FG.Y.0002.000000T0000Z-210129T1800Z/
Keya Paha-Boyd-Brown-Rock-Holt-Hooker-Thomas-Blaine-Loup-Garfield-
Wheeler-McPherson-Logan-Custer-Keith-Perkins-Lincoln-Chase-Hayes-
Frontier-
Including the cities of Springview, Spencer, Butte, Lynch, 
Ainsworth, Bassett, Rose, Oneill, Atkinson, Mullen, Thedford, 
Halsey, Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, 
Ericson, Tryon, Ringgold, Stapleton, Broken Bow, Ogallala, 
Paxton, Grant, North Platte, Champion, Enders, Imperial, Wauneta,
Hayes Center, Curtis, Eustis, and Maywood
351 AM CST Fri Jan 29 2021 /251 AM MST Fri Jan 29 2021/

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ TODAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of central, north central, southwest and west 
  central Nebraska.

* WHEN...Through noon CST (11 AM MST)

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
880 
WWUS73 KLBF 291759
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
1159 AM CST Fri Jan 29 2021

NEZ006>010-024>027-036-037-057>059-069>071-291900-
/O.CAN.KLBF.FG.Y.0002.000000T0000Z-210129T1800Z/
Keya Paha-Boyd-Brown-Rock-Holt-Hooker-Thomas-Blaine-Loup-
McPherson-Logan-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Including the cities of Springview, Spencer, Butte, Lynch, 
Ainsworth, Bassett, Rose, Oneill, Atkinson, Mullen, Thedford, 
Halsey, Dunning, Purdum, Brewster, Taylor, Tryon, Ringgold, 
Stapleton, Ogallala, Paxton, Grant, North Platte, Champion, 
Enders, Imperial, Wauneta, Hayes Center, Curtis, Eustis, 
and Maywood
1159 AM CST Fri Jan 29 2021 /1059 AM MST Fri Jan 29 2021/

...DENSE FOG ADVISORY IS CANCELLED...

Visibilities have improved across the area and widespread dense 
fog is no longer expected this afternoon.

$$

NEZ028-029-038-292200-
/O.EXT.KLBF.FG.Y.0002.000000T0000Z-210129T2200Z/
Garfield-Wheeler-Custer-
Including the cities of Burwell, Bartlett, Ericson, 
and Broken Bow
1159 AM CST Fri Jan 29 2021

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Wheeler, Garfield and Custer Counties.

* WHEN...Until 4 PM CST this afternoon.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

Brown
332 
WWUS73 KLBF 292059
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
259 PM CST Fri Jan 29 2021

NEZ028-029-038-292200-
/O.CAN.KLBF.FG.Y.0002.000000T0000Z-210129T2200Z/
Garfield-Wheeler-Custer-
Including the cities of Burwell, Bartlett, Ericson, 
and Broken Bow
259 PM CST Fri Jan 29 2021

...DENSE FOG ADVISORY IS CANCELLED...

Fog has dissipated this afternoon. Some redevelopment is possible
tonight. 

$$

Taylor

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this dense fog advisory went out at Jan 28, 11:46 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jan 28, 11:46 AM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1146 AM CST Thu Jan 28 2021

.SHORT TERM...(Today through Friday)
Issued at 357 AM CST Thu Jan 28 2021

The primary forecast challenge centers on temperatures and potential
fog development over the next 24 to 36 hours. Attention then turns
to the potential for wintry precipitation including freezing drizzle
on Saturday.

Period begins with mid-level ridging building in behind the
disturbance that brought light snow to our southern zones 24 hours
ago. At the surface, strong Canadian high pressure continues to drop
south and east into the middle Mississippi Valley. This will keep
the coldest air to our east with a large discrepancy expected across
Nebraska today as a result. Locally, southwesterly flow in the low-
levels will lead to an appreciable warm up for areas that have
little to no snow cover as warm air advection overspreads the area.
In fact, NWP guidance advertises h85 temperatures climbing to the 6
to 10 degrees C range through the day which is near the 90th
percentile of climatology. This likely won't be enough though to
lead to a warm up for all locations as snow cover remains heavy
across portions of southwest through north central Nebraska. Given
the warm air advection over the snow, do believe cloud cover will be
quick to develop in these areas and help to hold temperatures down
to below normal values. Did settle on temperatures a touch warmer
than the 50th percentile of the model blend which yields mid to
upper 20s for areas with snow ranging to mid 40s across the western
Sandhills where little to no snow exists. These areas with snow will
also see the potential for at least patchy fog this morning. Indeed,
morning satellite imagery depicts developing fog in eastern Frontier
County up into portions of Custer County. Believe this will continue
to expand through late morning and as a result have introduced a
fairly generous area of patchy generally southeast of an Elsie to
Chambers line. Believe coverage of thick fog will not be enough to
warrant any DFA headlines but will monitor closely this morning.
Some hi-res guidance advertises this fog will linger will into the
afternoon for these areas, but confidence in this occurring is low
therefore will limit fog to the morning hours for now.

Additional fog is likely Thursday night/Friday morning as winds off
the surface decrease and low-level moisture increases with some
limited melting. HREF and its members are fairly aggressive in
spatial coverage with the deterministic output of each member
depicting what could potentially be dense fog. Further support for
this comes with increased probabilities from the SREF...50-80% for
seeing visibility less than 3 miles. Went ahead and introduced
patchy fog for areas southeast of a Chappell to Spencer line for
Friday morning. Will leave it to following shifts to determine if
increased wording is needed. Given fog/cloud cover, believe morning
lows Friday will be fairly limited with their drop with values in
the teens to 20s across the area. Highs during the day will be
dependent on lingering fog/low stratus. Areas with no snow should
see one last appreciable boost to temperatures with values making a
run at 50 degrees west of Highway 61 with 40s and even mid 30s
expected in the same cool areas due to snow.

.LONG TERM...(Friday night through Wednesday)
Issued at 357 AM CST Thu Jan 28 2021

Beginning 00z Saturday. Ridging will begin to push east of the area
during the latter half of Friday as the next disturbance approaches
from the west. The main trough will eject onto the Southern Plains
early Saturday with strong lee-cyclogenesis expected to occur across
southeast Colorado. Given the proximity to the rapidly deepening
surface low to the south, expect winds to quickly switch to the
north by Saturday morning. This will draw in much cooler area and
lead to daytime temperatures only reaching the low 30s to low 40s.
Though the main upper-level dynamics associated with the system will
remain well to the south, broad isentropic lift...particularly on the
285-295k surfaces...will develop across eastern Nebraska with enough
western extent to lead to some low-end chances for precipitation
across our northeast zones. Concerns around this is the potential
for loss of ice crystals in the column with temperatures near the
freezing mark suggesting the potential for freezing drizzle/rain.
Most aggressive in this idea is the operational NAM which suggests a
few hundredths of ice accumulations Saturday morning. The ECMWF
suggests this potential as well though not as bullish with the GFS
suggesting little if any ice concerns. Will continue to mention
freezing drizzle with a transition to snow with limited
accumulations regardless of ptype. Light precipitation may continue
into Saturday evening, but should quickly end west to east by Sunday
morning as drier air works in.

Quieter weather will settle back in Sunday through the middle of the
following week as a brief period of ridging moves in again across
the Rockies into High Plains. This will allow temperatures to
gradually trend up from 30s and 40s on Sunday to upper 30s to low
50s by Tuesday. Large-scale troughing will approach from the west
sometime around mid-week with the forecast becoming very unsettled
for the Wednesday through Friday time frame. Though confidence in
finer details remains low right now, the run-to-run consistency of
deterministic models with the support of ensemble guidance lends
enough confidence in the threat for high impacts across portions of
the region. Those with travel plans for the middle to late part of
next week should closely monitor the forecast through that time
frame to stay up to date with the latest thoughts on the potential
for winter weather to return.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1145 AM CST Thu Jan 28 2021

Low stratus and fog across central Nebraska will continue to
slowly erode into late this afternoon with daytime heating. A
gradual improvement to VFR is expected area wide this evening.
This will be brief before redevelopment of low stratus/fog is
expected from southwest into central and north central Nebraska
tonight. IFR to locally LIFR is anticipated through at least late
tomorrow morning. However, the transition to MVFR and eventual
VFR may be delayed beyond the end of the TAF period.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...NMJ
LONG TERM...NMJ
AVIATION...Brown
Hazardous weather outlook, Jan 28, 3:16 PM CST, 5 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
316 PM CST Thu Jan 28 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-292130-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
316 PM CST Thu Jan 28 2021 /216 PM MST Thu Jan 28 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Dense fog is expected tonight from portions of southwest into
central and north central Nebraska.

Elevated river levels due to ice jamming are expected along the
North Platte River at both North Platte and upstream of Lake
McConaughy. Fluctuations in river levels are possible, though no
flooding is currently anticipated.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Dense fog is expected Friday morning from portions of southwest
into central and north central Nebraska.

A wintry mix of precipitation including light freezing drizzle is
possible Saturday into Saturday evening across portions of north
central and central Nebraska. At this time, the greatest threat
for wintry precipitation is east of a Valentine to Broken Bow
line.

A potentially strong storm system may cross the Central Plains
mid week next week. Persons across western and north central
Nebraska should continue to monitor the latest forecasts and
statements.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

Nearby

Dense Fog Advisories in Nebraska, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.